fbpx

Amoxicillin Allergy or Something Else

I really want to encourage younger healthcare professionals to ask questions, and realize that no matter how experienced you are, there are going to be times throughout your career where you don’t know an answer.  There will also be times where caring professionals disagree.

Case Study:

Day 1:  18 month old boy on zero medications diagnosed with a double ear infection and prescribed amoxicillin twice daily.  Received 1st dose that evening.

Day 2-7: Taking medication as prescribed with zero missed doses.  Symptoms of ear infection much improved over this period.

Day 8:  Mom notices a few spots (some about the size of a dime) all over different parts of the body.  Amoxcillin dose held and taken in for reassessment of rash and to assure ear infection has resolved.  Last dose of amoxicillin on the eve of day 7.  Diagnosis is likely amoxicillin allergy.  Ear infection appears mostly resolved so no further antibiotics warranted.  Amoxicillin discontinued.  Benadryl recommended as needed for the rash and anticipate that rash will begin resolving upon discontinuing the likely offending amoxicillin.  Minimal rash on the face.  No fever, vitals unremarkable.  Rash looks like this:

Amoxicillin Rash - baby boy

Day 9:  18 month old sleeps through the night, looking way worse in the morning with extensive spreading of the rash.  The right eye is nearly closed shut due to the soft tissue swelling around the eye.

Amoxicillin rash day 2

Amoxicillin rash day 2 belly

Due to the worsening condition, an ER visit is made with assessment of the eye and worsening rash.  Vitals, temperature are fine.  Mood, appetite, etc. all relatively normal as well.  Diagnosis is likely “classic” viral infection causing rash.  The ER doctor said there would be nearly zero doubt about the diagnosis had the patient not been on amoxicillin, but he believes it is a viral infection.

Visit to regular pediatrician that day leads to script for prednisolone.  Pediatrician was non-committal on diagnosis, but thought it was hard to ignore the amoxicillin.

Day 10 with use of diphenhydramine and prednisolone, rash is fading and much less pronounced than day 9.

I tend to believe it was an allergic reaction.  He had been numerous other kids this week, so a contagious viral infection does also have some validity.  So, what do you think?  Amoxicillin allergy or intolerance, viral infection, combination, or something else?  If you are in the camp of viral infection or something else, would you dare give amoxicillin again?

Absolutely free – 6 page PDF on 30 medication mistakes you should be aware of.  I created the content based on my real life experiences as a clinical pharmacist – please Click Here to check it out!

 

 

Written By Eric Christianson

October 29, 2014

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories